Case Presentation:

A 21 year old male with no significant past medical history presented to the ED after a sudden drop of consciousness and two minutes of tonic clonic seizure activity witnessed by his colleagues; the episode lasted approximately two minutes. Upon arrival, he was found to have post ictal symptoms including disorientation and slowed speech. Further history obtained from the patient revealed that he had consumed almost two bottles of a commercial energy drink immediately prior to the onset of seizure activity.

Upon arrival to the ED, he received 2 mg lorazepam with noted improvement in mental status.  At that time, he reported headache.  Vitals were significant for tachycardia only.  A CT of the head was performed and was negative. The basic chemistry panel was significant for a sodium level of 134 mEq only. Complete blood count showed an elevated white blood count of 12.6. Lactic acid was elevated at 4.5 mmol/L. He was then admitted, but had no further seizures during the hospitalization. MRI was performed after admission, and was negative as well. Urine toxicology screening was negative. He was admitted for further observation, but had no further seizure activity.

Discussion:

Energy drinks first came to the market in 1997, and their growth has increased substantially, with billions of beverages sold a year. Since their introduction, these products have been reported to be associated with neurological events, including seizures.  

However, since energy drinks are classified as dietary supplements, ingredients are not regulated by the Food and Drug Administration (FDA). Major ingredients include caffeine, guarana, taurine have been considered as potential seizure triggers. Caffeine is the primary psychoactive ingredient in the majority of energy drinks; by increasing catecholaminergic tone, it can have proconvulsant effects. Also, since caffeine follows zero order kinetics, seizures can arise in a dose dependent manner. The initial effects of caffeine toxicity are non specific and include tachycardia and headache, both of which our patient experienced. These symptoms can be followed by altered mental status, seizure, hypotension and arrhythmia. Additives such as guarana, a natural caffeine additive derived from a plant known to have the highest concentration of caffeine in the world, also increase the caffeine dosing in these beverages.

However, heavy consumption of energy drinks are commonly associated with other behaviors that also lower the seizure threshold such as concurrent alcohol use or sleep deprivation; thus, a direct link between new onset seizure and energy drink use is difficult to establish.

Conclusions:

Many health care providers are urging for greater regulation of energy drinks due to their links with neurological complications including, but not limited to, seizure activity.  Other complications that have been reported to be linked to energy drink consumption include myocardial infarction, arrhythmias, spontaneous abortion, and death.